Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 186, NWS Midland/Odessa, TX

October 4, 2004Ector County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Oct 4, 2004, 9:12 AM CDT for Ector County, Texas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 4, 2004, 9:12 AM CDT (14:12 UTC)
Expired
Oct 4, 2004, 3:15 PM CDT
In force
6 hr
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Ector County, TX

The radar

The Midland/Odessa radar (KMAF), 38 km from the middle of the area, began a volume at 14:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 2.2 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2004-10-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1912 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2004-10-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1912 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
591 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.9
Supercell composite
5.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 041412
FFWMAF
TXC135-042015-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
912 AM CDT MON OCT 4 2004

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ECTOR COUNTY IN WEST TEXAS

* UNTIL 315 PM CDT

* AT 910 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED
  FLASH FLOODING FROM A THUNDERSTORM 9 MILES NORTHWEST OF PENWELL...
  OR ABOUT 16 MILES NORTHEAST OF MONAHANS...MOVING EAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  PENWELL...
  WEST ODESSA...
  ODESSA...

MOST FLOODING DEATHS ARE PREVENTABLE...AND MANY OCCUR WHEN MOTORISTS
DRIVE ACROSS FLOODED ROADWAYS. IT IS NEVER SAFE TO DRIVE ON FLOODED
ROADS. ONLY A FEW INCHES OF RAPIDLY FLOWING WATER CAN QUICKLY CARRY
AWAY YOUR VEHICLE. TURN AROUND... DONT DROWN.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. IF YOU ARE IN THE WARNED AREA... MOVE TO HIGHER GROUND
IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS... CREEKS... AND OTHER
LOW LYING AREAS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND
PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF
UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE.

TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3208 10278 3208 10230 3166 10230 3166 10278

$$
1 follow-up statement
000 
WGUS74 KMAF 041643
FFSMAF
TXC135-042015-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1140 AM CDT MON OCT 4 2004

...A FLASH FLOOD WARNING CONTINUES UNTIL 315 PM CDT FOR ECTOR
COUNTY...

AT 1138 AM CDT...FLASH FLOOD PRODUCING THUNDERSTORMS HAD MOVED EAST 
OF ECTOR COUNTY.  HOWEVER FLASH FLOODING DUE TO CONTINUED WATER 
RUNOFF CONTINUES WITHIN THE CITY OF ODESSA.

AT 1115 AM CDT...TRAINED SPOTTERS REPORTED HIGH WATER RESCUES WERE 
ONGOING NEAR 42ND STREET AND GRANDVIEW IN THE CITY OF ODESSA.  OTHER 
TRADITIONAL FLOOD AREAS ALONG 42 STREET ALSO REMAIN FLOODED.   

FLASH FLOODING OF STREETS...UNDERPASSES...AND LOW WATER CROSSINGS IS 
STILL LIKELY WITHIN THE CITY OF ODESSA.  DO NOT DRIVE ACROSS 
FLOODED ROADS.  TURN AROUND...DONT DROWN.

TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3208 10278 3208 10230 3166 10230 3166 10278

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Oct 4, 3:38 AM CDT, 5 hours 34 minutes earlier.

Area forecast discussion, Oct 4, 3:38 AM CDT, 5 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
338 AM CDT MON OCT 4 2004

.SHORT TERM...
ONLY ISOLATED SHOWERS AND THUNDERSTORMS ARE OVER THE CWA EARLY THIS
MORNING...BUT EXPECTING THIS TO CHANGE DURING THE DAY AS AT LEAST
TWO SHORTWAVE TROUGHS IMPINGE UPON THE CWA TODAY AND TONIGHT.  KMAF
AND SURROUNDING RADARS INDICATING A WEAK BOUNDARY OVER THE NORTHERN
CWA THIS MORNING...PROBABLY FROM CONVECTION YESTERDAY EVENING OVER
NORTHERN NEW MEXICO AND THE TEXAS PANHANDLE.  A COLD FRONT IS
RESIDING A BIT FURTHER NORTH OVER EASTERN COLORADO...THE OKLAHOMA
PANHANDLE...AND SOUTHERN KANSAS WITH MEAGER SURFACE PRESSURE RISES
INDICATED BEHIND SAME.

AFOREMENTIONED BOUNDARY WILL LIKELY PROVIDE A FOCUS FOR THUNDERSTORM
DEVELOPMENT TODAY AS A SHORTWAVE OVER NEW MEXICO SHEARS EAST/
SOUTHEAST.  ANY CONVECTION THAT DEVELOPS OVER THE NORTH/ NORTHEAST
ZONES WILL PROBABLY BENEFIT FROM MARGINAL INSTABILITY AND EXITING
RRQ OF 80 KT H25 JET.  ANOTHER SHORTWAVE TROUGH IN THIS FAST FLOW
ALOFT WILL APPROACH THE AREA FROM THE WEST.  EXPECTING TO SEE
SUNSHINE AGAIN OVER THE SOUTHWESTERN/WESTERN CWA AS THIS WAVE
NEARS.  THE INSTABILITY WHICH RESULTS WILL PROBABLY YIELD A FEW
SEVERE STORMS AS 0 TO 6 KM BULK SHEAR IS PRETTY GOOD AGAIN TODAY.
THINK THE WESTERN THIRD OF THE CWA WILL BE MOST SUSCEPTIBLE TO
SEVERE TSRA AS FLOW WILL DIRECT STORMS EASTWARD INTO BETTER
MOISTURE.  ORGANIZED STORMS WILL PROBABLY PRODUCE LARGE HAIL AND
DAMAGING WINDS... ESPECIALLY SINCE SUPERCELL TSRA COULD DEVELOP IN
MODERATELY UNSTABLE ATMOSPHERE AND LAPSE RATES.  PWATS OF ONE TO ONE
AND A HALF INCHES WILL BE COMMON ACROSS THE CWA TODAY.  FAST MOVING
STORMS MAY LIMIT FLASH FLOODING...BUT CONSIDERING THE AMOUNT OF
MOISTURE INVOLVED... EXPECT TO SEE SOME FLASH FLOODING...AGAIN WITH
EMPHASIS OVER THE WESTERN THIRD OF THE CWA.  INCIDENCE OF FLASH
FLOODING LOOKS TOO ISOLATED FOR A FLASH FLOOD WATCH ATTM.

TONIGHT...SOME SEVERE STORMS WILL PROBABLY STILL BE GOING.  THE
NEXT FRONTAL BOUNDARY WILL MOVE SOUTH INTO THE AREA.  NOT CERTAIN
WHERE IT WILL END UP DUE TO UNCERTAINTY OF PUSH BEHIND BOUNDARY.
ANY OLD OUTFLOW BOUNDARIES AND ANY ONGOING CONVECTION OVER THE CWA
WILL ALSO CONFUSE THE SURFACE FLOW.  WILL DEFER DECISION TO ISSUE A
FLASH FLOOD WATCH TO THE DAY SHIFT AS LOCATIONS TO BE ENCOMPASSED
NOT QUITE CLEAR ENOUGH.  WILL INSTEAD ISSUE ANOTHER SPECIAL WEATHER
STATEMENT TO HIGHLIGHT THE POTENTIAL FOR FLASH FLOODING.

.LONG TERM...
STORMY WEATHER IS FORECAST TO CONTINUE ACROSS WEST TEXAS AND
SOUTHEAST NEW MEXICO THROUGH MUCH OF THE WEEK. AN UPPER LEVEL TROUGH
WILL PROGRESS EAST TOWARD THE GREAT BASIN TUESDAY. A COUPLE OF
POTENT SHORTWAVES WILL EJECT OUT AHEAD OF THIS SYSTEM INTO THE
FORECAST AREA TUESDAY AND TUESDAY NIGHT. THE GFS INDICATES THAT
QUITE A BIT OF INSTABILITY WILL BE PRESENT OVER THE AREA...WITH 850
MB LI/S RANGING FROM -4 TO -7 C. IN ADDITION...DEEP LAYER SHEAR WILL
ALSO INCREASE OVER THE AREA. THEREFORE...SEVERE THUNDERSTORMS WILL
BE POSSIBLE TUESDAY INTO TUESDAY NIGHT. HEAVY RAINFALL AND FLASH
FLOODING WILL ALSO BE A CONCERN. WE HAVE INCLUDED HIGH END CHANCE TO
LIKELY POPS OVER MOST OF THE FORECAST AREA TUESDAY AND TUESDAY NIGHT.

THE UPPER TROUGH WILL PROGRESS SLOWLY EAST WEDNESDAY AND
THURSDAY...WITH THE AXIS OF THE TROUGH IN THE VICINITY OF COLORADO
AND NEW MEXICO BY LATE THURSDAY AFTERNOON. SEVERAL SHORTWAVES WILL
CONTINUE TO TRANSLATE INTO THE FORECAST AREA OUT AHEAD OF THE
TROUGH...WITH SCATTERED SHOWERS AND THUNDERSTORMS REMAINING A DECENT
POSSIBILITY BOTH DAYS. AGAIN IT APPEARS THAT A HEAVY RAIN AND FLASH
FLOODING POTENTIAL WILL REMAIN A POSSIBILITY THROUGH THURSDAY...AS
PRECIPITABLE WATER VALUES REMAIN WELL ABOVE NORMAL. IN
ADDITION...DEEP LAYER SHEAR AND INSTABILITY MAY SUPPORT ISOLATED
SEVERE THUNDERSTORMS...AT LEAST THROUGH WEDNESDAY.

FOR THE EXTENDED PERIOD...THE GFS MODEL FINALLY TAKES THE TROUGH
EAST OF THE AREA LATE SATURDAY AFTERNOON. HOWEVER...IT IS
INTERESTING TO NOTE THE ECMWF MODEL RUN ACTUALLY CUTS OFF A LOW
ACROSS WEST TEXAS FRIDAY AND SATURDAY...WITH THE TROUGH REMAINING IN
THE VICINITY ON SUNDAY. IF THIS OCCURS...THE WET PERIOD MAY
LAST THROUGH THE NEXT 7 DAYS. FOR NOW HAVE TRENDED TOWARD THE GFS
SOLUTION...WITH LOW POPS FRIDAY AND SATURDAY...AND A DRYING TREND ON
SUNDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX             74  58  69  60 /  40  60  60  70
CARLSBAD NM               76  58  69  59 /  50  60  80  70
DRYDEN TX                 79  62  75  63 /  20  40  50  60
FORT STOCKTON TX          78  60  73  61 /  30  50  60  60
GUADALUPE PASS TX         70  55  66  56 /  50  60  80  60
HOBBS NM                  76  56  68  58 /  50  60  80  70
MARFA TX                  77  50  73  52 /  30  50  60  60
MIDLAND INTL AIRPORT TX   75  59  70  60 /  40  60  70  70
ODESSA TX                 76  60  70  60 /  40  60  70  70
WINK TX                   80  59  73  62 /  40  50  70  70

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.

&&

67/21
Hazardous weather outlook, Oct 4, 4:52 AM CDT, 4 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
452 AM CDT MON OCT 4 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-042200-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
452 AM CDT (352 AM MDT) MON OCT 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TODAY

SEVERE THUNDERSTORMS WILL BE POSSIBLE OVER SOUTHEAST NEW MEXICO AND
MUCH OF WEST TEXAS THIS AFTERNOON AND EVENING.  LOCATIONS GENERALLY
ALONG AND WEST OF THE PECOS RIVER WILL BE MOST SUSCEPTIBLE TO SEVERE
THUNDERSTORMS SINCE THE ATMOSPHERE WILL BE MORE UNSTABLE IN THESE
AREAS.  LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS
FROM THESE THUNDERSTORMS...BUT AN ISOLATED TORNADO CANNOT BE RULED
OUT.

DUE TO THE PLENTIFUL AMOUNT OF MOISTURE IN THE ATMOSPHERE...HEAVY
RAINFALL WILL BE POSSIBLE WITH THESE THUNDERSTORMS TOO.  SOUTHEAST
NEW MEXICO...PORTIONS OF THE PERMIAN BASIN...AND LOCATIONS WEST OF
THE PECOS RIVER APPEAR TO BE MOST LIKELY TO RECEIVE HEAVY RAINFALL...
AND POSSIBLY FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE POSSIBILITY OF SEVERE WEATHER AND HEAVY RAIN WILL CONTINUE OVER
MOST OF THE AREA ON TUESDAY...AND POSSIBLY LAST THROUGH WEDNESDAY.
LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS...IN
ADDITION TO FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY OFFICIALS SHOULD MONITOR THE LATEST
WEATHER INFORMATION. SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY
AND TONIGHT.

In the hours before

Special weather statement, Oct 4, 6:15 AM CDT, 2 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
615 AM CDT MON OCT 4 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-042100-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
615 AM CDT (515 AM MDT) MON OCT 4 2004

...WET WEATHER EXPECTED TO CONTINUE THROUGH MID WEEK...

...FLASH FLOOD POTENTIAL WILL INCREASE TONIGHT AND TUESDAY...

ANOTHER COLD FRONT WILL MOVE INTO WEST TEXAS AND SOUTHEAST NEW MEXICO
MONDAY AFTERNOON AND EVENING.  THIS FRONTAL BOUNDARY WILL COMBINE
WITH COPIOUS AMOUNTS OF MOISTURE AND AN UPPER LEVEL TROUGH THAT WILL
MOVE OVER THE AREA BY WEDNESDAY TO RESULT IN A CHANCE OF SHOWERS AND
THUNDERSTORMS.  PORTIONS OF WEST TEXAS AND SOUTHEAST NEW MEXICO MAY
RECEIVE HEAVY RAINFALL THAT COULD LEAD TO FLASH FLOODING.

THE POTENTIAL FOR HEAVY RAINFALL AND FLASH FLOODING WILL INCREASE
TONIGHT...ESPECIALLY ALONG THE FRONTAL BOUNDARY.  HOWEVER...THE
POSITION OF THE FRONTAL BOUNDARY AND LOCATIONS AFFECTED BY HEAVY
RAINFALL REMAINS UNCERTAIN AT THIS TIME.  DUE TO RECENT HEAVY
RAINS...A FLASH FLOOD WATCH MAY BE ISSUED LATER TODAY WHEN THE
POSITION OF THE FRONTAL BOUNDARY THIS EVENING BECOMES MORE CLEAR.

AREA RESIDENTS SHOULD KEEP ABREAST OF THE LATEST WEATHER INFORMATION
THROUGH MIDWEEK AND BE PREPARED TO TAKE ACTION SHOULD WATCHES OR
WARNINGS BE ISSUED IN YOUR AREA.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 3, 7:19 PM CDTSevere Thunderstorm WarningMAFJeff Davis56 min
Oct 4, 6:49 AM CDTSevere Thunderstorm WarningMAFReeves41 min
Oct 4, 6:59 AM CDTSevere Thunderstorm WarningMAFLoving61 min
Oct 4, 8:05 AM CDTSevere Thunderstorm WarningMAFLoving, Winkler55 min
Oct 4, 9:46 AM CDTSevere Thunderstorm WarningMAFEctor44 min
Oct 4, 9:59 AM CDTSevere Thunderstorm WarningMAFMidland61 min
Oct 4, 10:35 AM CDTSevere Thunderstorm WarningMAFUpton55 min
Oct 4, 12:43 PM CDTFlash Flood WarningMAFPecos6 hr
Oct 4, 2:14 PM CDTFlash Flood WarningMAFTerrell6 hr
Oct 4, 4:04 PM CDTSevere Thunderstorm WarningMAFBrewster56 min
Oct 4, 4:42 PM CDTSevere Thunderstorm WarningMAFPresidio63 min
Oct 4, 5:06 PM CDTSevere Thunderstorm WarningMAFBrewster54 min
Oct 4, 5:47 PM CDTSevere Thunderstorm WarningMAFPresidio58 min

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.